- Case report
- Open Access
- Open Peer Review
Vasospasm is a significant factor in cyclosporine-induced neurotoxicity: Case report
© Braakman et al; licensee BioMed Central Ltd. 2010
- Received: 5 January 2010
- Accepted: 11 May 2010
- Published: 11 May 2010
The aetiology of central nervous system lesions observed in cerebral cyclosporine neurotoxicity remains controversial.
We report a 48-year-old woman with a non-severe aplastic anaemia who presented with stroke-like episodes while on cyclosporine treatment.
Transcranial Doppler ultrasound revealed severely elevated flow velocities in several cerebral vessels, consistent with vasospasm. Immediately after reducing the cyclosporine dose, the stroke-like episodes disappeared. Only after cyclosporine withdrawal the transcranial Doppler ultrasound abnormalities fully resolved.
This case demonstrates a significant role of vasospasm in the pathway of cyclosporine-induced neurotoxicity. Transcranial Doppler ultrasound is an effective tool for the diagnosis and follow-up of cyclosporine-induced vasospasm.
- Magnetic Resonance Angiography
- Thrombotic Thrombocytopenic Purpura
- Posterior Reversible Encephalopathy Syndrome
- Vasogenic Edema
Cyclosporine A is a potent immunosuppressive agent used in various immunological disorders and is administered to prevent graft rejection of transplantations. Neurotoxicity is the second most common side effect of cyclosporine after nephrotoxicity and appears in up to 60% of cyclosporine-treated patients. Since predominantly the central nervous system is affected, the clinical symptoms of cyclosporine-mediated neurotoxicity are decreased responsiveness, hallucinations, delusions, seizures, cortical blindness, aphasia, ataxia and stroke-like episodes. Minor symptoms include tremor, agitation, insomnia, anxiety, amnesia, headache, and paraesthesias[1, 2]. Central nervous system lesions caused by cyclosporine are located in the border zones between major vascular territories or their main branches. Lesions can occur even when cyclosporine blood-through levels are within the therapeutic range. The aetiology of the lesions observed in cerebral cyclosporine neurotoxicity remains controversial.
The specific distribution of the increased blood flow velocities measured by transcranial Doppler ultrasound, toxic cyclosporine levels and follow-up in our patient clearly demonstrate a significant role of vasospasm in the pathway of cyclosporine-induced neurotoxicity.
Although clinically unlikely, vasculitis or recanalized stenoses of embolic origin may also cause the transcranial Doppler ultrasound changes.
Previous authors have suggested hypertension, direct neurotoxicity, thrombotic microangiopathy, metabolic disturbances, or a combination of these factors as underlying pathophysiology of cyclosporine-induced neurotoxicity. A distinct clinical entity associated with cyclosporine treatment is the "Posterior reversible encephalopathy syndrome" (PRES). PRES is a syndrome clinically characterized by headache, vomiting, confusion, seizures, cortical blindness and other visual abnormalities, and sometimes motor signs, with focal, often symmetric vasogenic edema as its key radiological and pathologic feature [5–8]. The vasogenic edema is thought to result from epithelial dysfunction with vasoconstriction, leukocyte trafficking, or both.
In this patient, we believe cyclosporine-induced vasospasm induced this clinical disease. Magnetic resonance imaging revealed focal restricted diffusion, indicative of ischemia, rather than the vasogenic edema of PRES (Figure 1). If cyclosporine therapy is prolonged, the persisting vasospasms may contribute to the development of true PRES, through prolonged hypoxemia leading to endothelial/cellular vascular endothelial growth factor expression, increased vascular permeability and ultimately vasogenic edema. The role of the latter mechanism was highlighted in a recent case report.
Although here used in a setting of aplastic anaemia, these findings most likely pertain to all instances where cyclosporine is used, including stem cell and solid organ transplantation. Patients with aplastic anaemia or allogeneic stem cell transplantations receive higher dosages of cyclosporine than solid organ transplanted patients. Therefore, the former category may be at increased risk of cyclosporine neurotoxicity including PRES vasogenic edema.
Cyclosporine-induced neurotoxicity can present in various distinct clinical syndromes; vasospasm as a primary or secondary phenomenon probably plays a key role. Truwit et al were the first who suggested that vasospasm of the intracranial arteries contributed to the mechanism of neurotoxicity. They postulated that endothelial damage plays a primary role, with the release of vasoactive peptides leading to vasospasm as a secondary phenomenon. Later, magnetic resonance angiography was used to assess vasospasm as a central mechanism of cyclosporine neurotoxicity. Interestingly, the lumen narrowing was reversible within weeks after therapy cessation[4, 12, 13]. A comparable temporal course was observed in our patient and was also seen by Shbarou et al who described the first two cases in which, next to magnetic resonance angiography, transcranial Doppler ultrasound was used to assess cyclosporine-induced vasospasm.
Central nervous system dysfunction in patients receiving cyclosporine should alert the neurologist to rule out vasospasm of the main arteries of the circle of Willis. Transcranial Doppler ultrasound is a readily available, effective, non-invasive and low-cost tool for the diagnosis and follow-up of cyclosporine-induced vasospasm. Early diagnosis of cyclosporine neurotoxicity is important. The process of vasospasm is reversible in its early stages but in later stages it may become irreversible or even fatal.
Informed consent was obtained from the patient for publication of this case report and any accompanying images.
No grants were used for the current study. The authors have no relationships with any entity interested in the subject matter of this manuscript.
- Gijtenbeek JMM, Bent van den MJ, Vecht ChJ: Cyclosporine neurotoxicity: a review. J Neurol. 1999, 246: 339-346. 10.1007/s004150050360.View ArticlePubMedGoogle Scholar
- Serkova NJ, Christians U, Benet LZ: Biochemical mechanisms of cyclosporine neurotoxicity. Mol Interv. 2004, 4: 97-107. 10.1124/mi.4.2.7.View ArticlePubMedGoogle Scholar
- Bartynski WS, Grabb BC, Zeigler Z, Lin L, Andrews DF: Watershed imaging features and clinical vascular injury in cyclosporin A neurotoxicity. J Comput Assist Tomogr. 1997, 21: 872-880. 10.1097/00004728-199711000-00005.View ArticlePubMedGoogle Scholar
- Bartynski WS, Zeigler Z, Spearman MP, Lin L, Shadduck RK, Lister J: Etiology of cortical and white matter lesions in cyclosporin-A and FK-506 neurotoxicity. AJNR Am J Neuroradiol. 2001, 22: 1901-1914.PubMedGoogle Scholar
- Hinchey J, Chaves C, Appignani B, Breen J, Pao L, Wang A, Pessin MS, Lamy C, Mas JL, Caplan LR: A reversible posterior leukoencephalopathy syndrome. N Engl J Med. 1996, 334: 494-500. 10.1056/NEJM199602223340803.View ArticlePubMedGoogle Scholar
- Greaves P, Oakervee H, Kon SSC, Jones R, Farah N: Posterior reversible encephalopathy syndrome following anti-lymphocyte globulin treatment for severe aplastic anaemia. Br J Haematol. 2006, 134: 251-10.1111/j.1365-2141.2006.06157.x.View ArticlePubMedGoogle Scholar
- Schwartz RB, Bravo SM, Klufas RA, Hsu L, Barnes PD, Robson CD, Antin JH: Cyclosporine neurotoxicity and its relationship to hypertensive encephalopathy: CT and MRI findings in 16 cases. AJR Am J Roentgenol. 1995, 165: 627-631.View ArticlePubMedGoogle Scholar
- Bartynski WS: Posterior reversible encephalopathy syndrome, part 1: fundamental imaging and clinical features. AJNR Am J Neuroradiol. 2008, 29: 1036-1042. 10.3174/ajnr.A0928.View ArticlePubMedGoogle Scholar
- Bartynski WS: Posterior reversible encephalopathy syndrome, part 2: controversies surrounding pathophysiology of vasogenic edema. AJNR Am J Neuroradiol. 2008, 29: 1043-1049. 10.3174/ajnr.A0929.View ArticlePubMedGoogle Scholar
- Horbinski C, Bartynski WS, Carson-Walter E, Hamilton RL, Tan HP, Cheng S: Reversible encephalopathy after cardiac transplantation: histologic evidence of endothelial activation, T-cell specific trafficking, and vascular endothelial growth factor expression. AJNR Am J Neuroradiol. 2009, 30: 588-590. 10.3174/ajnr.A1311.View ArticlePubMedGoogle Scholar
- Truwit CL, Denaro CP, Lake JR, DeMarco T: MR imaging of reversible cyclosporin A-induced neurotoxicity. AJNR Am J Neuroradiol. 1991, 12: 651-659.PubMedGoogle Scholar
- Lin JT, Wang SJ, Fuh JL, Hsiao LT, Lirng JF, Chen PM: Prolonged reversible vasospasm in cyclosporin A-induced encephalopathy. AJNR Am J Neuroradiol. 2003, 24: 102-104.PubMedGoogle Scholar
- Shbarou RM, Chao NJ, Morgenlander JC: Cyclosporin A-related cerebral vasculopathy. Bone Marrow Transplantation. 2000, 26: 801-804. 10.1038/sj.bmt.1702603.View ArticlePubMedGoogle Scholar
- The pre-publication history for this paper can be accessed here:http://www.biomedcentral.com/1471-2377/10/30/prepub
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.